Illinois, 2004

Flooding in Illinois, February 8 to 18, 2004

February 8 to 18, 2004 · NWS PAH · 6 events in 6 counties and zones

The Ohio River rose above flood stage in southern Illinois for about a week and a half. The flooding was minor, with only bottomland and surrounding low-lying areas affected.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio River rose above flood stage in southern Illinois for about a week and a half. The flooding was minor, with only bottomland and surrounding low-lying areas affected. This included some parks and recreational grounds near the river, as well as agricultural land that was dormant this time of year. At Shawneetown, where flood stage is 33 feet, the river crested at 39.6 feet on the 15th. At Golconda, where flood stage is 40 feet, the river crested at 40.4 feet on the 15th. The crests at Brookport and Grand Chain were 4 to 5 feet above flood stage on the 13th. The crest at Cairo was about a foot above flood stage on the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 8, 2:00 PM CST, 4 hours earlier.

Area forecast discussion, Feb 8, 2:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST SUN FEB 8 2004

.DISCUSSION...

BIGGEST NEAR TERM CHALLENGE IS THE FROPA MON AND ASSOCIATED PCPN
CHANCES. FOR SEVERAL DAYS...MODELS HAVE BEEN BOUNCING ALL AROUND
SOLUTIONS...BUT FINALLY THEY NOW APPEAR TO BE CONVERGING ON
AGREEMENT. PREVIOUSLY VERY WET GFS IS DRYING BUT MAINTAINING CHC
POPS...WHILE PREVIOUSLY VERY DRY ETA CONTINUES ITS WETTING TREND AND
SUGGESTION OF LOW CHC POPS. HAVE THEREFORE TRIED TO ANTICIPATE
FURTHER CONVERGENCE OF THESE TWO MODELS IN PARTICULAR AND WENT W/CHC
PCPN (HIGHEST S AND E NEAREST TRACK OF LOW) FA-WIDE MON...S AND E
ONLY MON NIGHT AS SYSTEM DEPARTS TO THE EAST. THICKENESSES SUGGEST
MAINLY RAIN EVENT...ESP SOUTH...BUT BUFKIT SHOWS SNOW CHC AS DOES
MOS FOR COLDER PERIODS OF THE. HAVE OPTED NOT TO SPLIT HAIRS AND
WITH ONLY CHC POPS GOING WENT CHC R OR S FA-WIDE...WHICH ALIGNS WELL
W/ISC GRIDS.

AFTER THE NEAR TERM THE OTHER MAIN FORECAST CHALLENGE WAS THE
THU-THU NIGHT SYSTEM PASSAGE AND ITS ASSOCD POPS. LATEST GFS/MRF
TREND IS DRIER...AND A LITTLE QUICKER...AND RATHER THAN BUMP UP
SUSPECT 20 POPS FM THU NIGHT TO THU...WAS PERSUADED BY 12PLANET
COLLABORATION TO GO AHEAD AND ELIMINATE POP ALTOGETHER. THIS MEANS A
MAINLY DRY FORECAST FOR THE REMAINDER OF THE WEEK AND EXTENDED.

MOS TEMPS ARE CLOSE AND WERE IN THEIR BALLPARK WITH A COUPLE OF
EXCEPTIONS. BASED ON TODAYS CLOUD/TEMP TRENDS...WE WENT COLDER THAN
MOS TONIGHT...AND BASED ON EXPECTATIONS FOR DRIER WX REMAINDER OF
THE WEEK...WE WIDEN THE DIURNAL RANGE A LTL.

&&

.PAH...NONE.

&&
Hazardous weather outlook, Feb 8, 5:58 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
558 PM CST SUN FEB 8 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-091100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
558 PM CST SUN FEB 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

MINOR TO MODERATE FLOODING IS OCCURRING ALONG PARTS OF THE GREEN
RIVER IN WESTERN KENTUCKY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE OHIO RIVER WILL RISE ABOVE FLOOD STAGE AT MANY LOCATIONS. MINOR
TO MODERATE FLOODING IS EXPECTED. REFER TO THE LATEST FLOOD STATEMENT
/PRODUCT HEADER SDFFLSPAH/ FOR THE LATEST INFORMATION ON RIVER
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

YORK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Alexander

When
February 8, 6:00 PM CST to February 18, 8:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Flood, Gallatin

When
February 8, 6:00 PM CST to February 18, 8:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Flood, Hardin

When
February 8, 6:00 PM CST to February 18, 8:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Flood, Massac

When
February 8, 6:00 PM CST to February 18, 8:00 PM CST
Where
Massac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Flood, Pope

When
February 8, 6:00 PM CST to February 18, 8:00 PM CST
Where
Pope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Flood, Pulaski

When
February 8, 6:00 PM CST to February 18, 8:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383706, 5383707, 5383708, 5383709, 5383710, 5383711.